Meningitis Outbreak Claims Life Of A Third Floridian
By Dr. James Palermo // October 19, 2012
Yesterday the Florida Department of Health (DOH) reported that a third Floridian has died from contaminated steroid injections, and the number of clinics and hospitals in the state that received any products from the New England Compounding Center (NECC), the source of the contaminated medications, has been determined to be 260.
Seventy eight of the 260 Florida facilities received intrathecal products that are used for pain management and are of the type that have been traced to the 257 nationwide cases –mostly meningitis cases, but also three peripheral joint infections–in 15 states resulting in 20 deaths.
Thirteen cases of meningitis in Florida have been attributed to the NECC contaminated lots of steroids for back-pain injections since the outbreak started three weeks ago. The three reported Florida deaths were all in elderly Marion County men.
As reported on the DOH list of receiving facilities, NECC products were widely distributed throughout Florida, but only one facility in Brevard County, the Lake Washington Foot and Ankle Center, received intrathecal products. All facilities have, of course, been put on high alert and all NECC intrathecal products have been recalled, along with all other products made by the Massachusetts company.
On Tuesday, the Florida DOH passed along a U.S. Food and Drug Administration (FDA) warning that contaminated steroid injections for back pain may not have been the only products that could be contaminated with fungus that causes the type of meningitis seen in this outbreak of cases.
The FDA is expanding its investigation of the outbreak to include two other NECC drugs–triamcinolone acetonide injection and cardioplegic solution–after possible meningitis cases were linked to them.
Concern that NECC products other than the intrathecal steroid may be contaminated was voiced by Florida Surgeon General John Armstrong. Ninety nine percent of Floridians who received potentially contaminated back injections have been notified, but, according to Dr. Armstrong and the DOH, there should also be a focus on exposure to other products distributed by NECC.
“The processes that led to the contamination of steroids may have led to the contamination of other NECC medications,” Armstrong said, and the DOH endorses notification of patients who received any NECC medications since May 21, 2012 to the possibility of infection.
Investigations by Massachusetts health officials, the FDA and the U.S. Department of Justice into NECC’s pharmaceutical compounding processes are underway, and the Centers for Disease Control and Prevention (CDC) continue their intense epidemiological evaluation of the outbreak.